Alert archive / Montana / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 13, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at May 12, 2007, 8:06 PM MDT for Petroleum County, Montana. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2007, 8:06 PM MDT (02:06 UTC)
- Expired
- May 12, 2007, 9:00 PM MDT
- In force
- 54 min
- Issued by
- NWS Glasgow, MT
- Area
- Counties, with a storm outline in the text
County Petroleum County, MT
The radar
The Billings radar (KBLX), 117 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 8:45 PM MDT | HAIL 0.88 | Flatwillow, MT | INITIALLY PEA SIZE FOLLOWED BY NICKEL HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 2492 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KGGW 130207 SVRGGW MTC069-130300- /O.NEW.KGGW.SV.W.0013.070513T0206Z-070513T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GLASGOW MT 806 PM MDT SAT MAY 12 2007 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PETROLEUM COUNTY IN NORTHEAST MONTANA... * UNTIL 900 PM MDT. * AT 803 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF FLATWILLOW...OR ABOUT 17 MILES SOUTHWEST OF WINNETT... AND MOVING EAST NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLATWILLOW AROUND 815 PM MDT... WINNETT AROUND 840 PM MDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4685 10863 4677 10858 4678 10791 4726 10856 $$ VALONE WEATHER.GOV/GLASGOW
2 follow-up statements
000 WWUS55 KGGW 130239 SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 838 PM MDT SAT MAY 12 2007 MTC069-130300- /O.CON.KGGW.SV.W.0013.000000T0000Z-070513T0300Z/ PETROLEUM- 838 PM MDT SAT MAY 12 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR SOUTHERN PETROLEUM COUNTY... AT 836 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED A FEW MILES SOUTH OF FLATWILLOW...OR ABOUT 11 MILES SOUTH OF WINNETT...AND MOVING EAST NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL REMAIN ACROSS RURAL EXTREME SOUTHERN PETROLEUM COUNTY. LAT...LON 4685 10863 4677 10858 4678 10791 4726 10856 $$ VALONE WEATHER.GOV/GLASGOW
000 WWUS55 KGGW 130258 SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 858 PM MDT SAT MAY 12 2007 MTC069-130308- /O.EXP.KGGW.SV.W.0013.000000T0000Z-070513T0300Z/ PETROLEUM- 858 PM MDT SAT MAY 12 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PETROLEUM COUNTY EXPIRES AT 900 PM MDT... AT 853 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES SOUTH OF PETROLIA LAKE...OR ABOUT 12 MILES SOUTHEAST OF WINNETT...MOVING TO THE EAST NORTHEAST AT 20 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE SO THE WARNING WAS ALLOWED TO EXPIRE. LAT...LON 4685 10863 4677 10858 4678 10791 4726 10856 $$ VALONE WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:19 PM MDT, 5 hours 47 minutes earlier.
Area forecast discussion, May 12, 2:19 PM MDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 219 PM MDT SAT MAY 12 2007 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... WATER VAPOR LOOP INDICATES A COMPACT UPPER LOW JUST OFF THE NORTHWEST COAST THAT IS EJECTING MOIST AIR INTO THE THE LOCAL REGION. A STATIONARY BOUNDARY STRETCHED ACROSS THE STATE HAS BEEN KICKING OFF SHOWER ACTIVITY AND ISOLATED THUNDERSTORMS TODAY. ATMOSPHERE FAIRLY UNSTABLE THIS MORNING AS EVIDENCED BY THE 12Z GGW SOUNDING WITH LI OF -6.8 AND POSITIVE ENERGY OF 2043 J/KG. HOWEVER BUFKIT REVEALED A MID-LEVEL CAP KEEPING A LID ON MOST CONVECTIVE ACTIVITY TODAY. THE SHORTWAVE LOW WILL ZIP EAST INTO WESTERN MONTANA BY LATE SUNDAY AFTERNOON. WITH A MORE DISTINCT COLD FRONT AND ANOTHER WARM DAY WITH UNSTABLE CONDITIONS SUNDAY EVENING. AREA APPEARS TO BE WELL SETUP FOR STRONGER CONVECTIVE ACTIVITY. SHORTWAVE WILL MOVE OUT OF THE AREA BY MONDAY MORNING AS AN UPPER RIDGE BUILDS IN FROM THE WEST. MODELS CONTINUE TO DIFFER WITH THE NAM AGREEING WITH THE UKMET AND THE GFS AGREEING WITH THE ECMWF. SO WILL LEAN TOWARDS THE GFS BASED ON LATEST PERFORMANCE. FOR TONIGHT...THERMAL RIDGE HAS BEEN MODERATED ONLY A LITTLE BIT BY THE CLOUD COVER TODAY. RIDGE AXIS WILL MOVE EAST OUT OF THE LOCAL AREA THIS EVENING AS THE UPPER LOW MOVES ONSHORE. WITH MID LEVEL CAP ERODING AND BETTER MOISTURE WITH STRONGER LIFT THIS EVENING WEST OF THE FORECAST AREA WILL SET UP CELLS THAT WILL MOVE INTO THE LOCAL ZONES. MAIN FOCUS OF ENERGY MOVES INTO CANADA AND THE NORTHWESTERN ZONES. THE SPC CONVECTIVE OUTLOOK OUTLINES A SLIGHT RISK AREA FOR SEVERE WEATHER OVER WESTERN AND CENTRAL MONTANA WITH THE EASTERN EDGE UP AGAINST OUR WESTERN BORDER. WITH VERY IMPRESSIVE 00Z SURFACE COMPUTED CAPE AND STEEP LAPSE RATES IT WOULD NOT TAKE MUCH FOR ANY ACTIVITY INITIATED IN THE MORE UNSTABLE CENTRAL REGION AND MOVING INTO LOCAL WESTERN AREA TO GO SEVERE WITH THE POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS. FAIRLY UNSTABLE CONDITIONS TONIGHT AS COLD FRONT SLIPS SOUTH FROM CANADA COULD CONTINUE THUNDERSTORM ACTIVITY PAST MIDNIGHT. SUNDAY AND SUNDAY NIGHT...A MUCH STRONGER AND MORE DYNAMIC SYSTEM WILL MOVE INTO THE AREA SUNDAY AFTERNOON AS THE SHORTWAVE TROUGH AND A SHARP COLD FRONT KICKS OFF MORE CONVECTIVE ACTIVITY THROUGH SUNDAY EVENING. AGAIN...VERY IMPRESSIVE AFTERNOON CAPE AND STEEP LAPSE RATES WITH THE MID LEVEL CAP BREAKING DOWN BY LATE AFTERNOON WILL GENERATE A HIGHER CHANCE FOR SEVERE WEATHER OVER THE ZONES. THE DAY 2 SPC CONVECTIVE OUTLOOK OUTLINES MOST THE CWA WITH A SLIGHT CHANCE FOR SEVERE WEATHER. MONDAY...UPPER FLOW VEERS TO THE NORTHWEST AS THE SHORTWAVE MOVES EAST. APPROACHING UPPER RIDGE WILL WILL DRY THINGS OUT AND COOL TEMPERATURES TO NEAR NORMAL. LEFT SMALL POPS IN GRIDS FOR LINGERING SHOWERS AND THUNDERSTORMS. SCT .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL DOMINATE THE EXTENDED THROUGH THURSDAY...MAKING FOR WARMING TEMPERATURES AND DRY CONDITIONS. FOR FRIDAY AND THE WEEKEND AN UPPER LEVEL TROUGH WILL BREAK DOWN THE RIDGE...USHERING IN MORE UNSETTLED CONDITIONS. THE EXTENT TO WHICH THE RIDGE WILL BE BROKEN DOWN IS IN QUESTION...HOWEVER CONFIDENCE WAS HIGH ENOUGH TO TREND DOWN TEMPERATURES AND INCREASE CHANCES FOR PRECIPITATION. && .AVIATION... FOR THE MOST PART VFR CONDITIONS WILL RULE OVER THE NEXT 24 HOURS. A FEW POTENTIALLY SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER PHILLIPS AND PETROLEUM COUNTIES. ISOLATED THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS THE REMAINDER OF THE CWA THROUGH THE OVERNIGHT HOURS. SOUTHEAST WINDS OF 20-30KTS WILL CONTINUE INTO THE EVENING HOURS. GILCHRIST && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 12, 4:09 AM MDT, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 409 AM MDT SAT MAY 12 2007 MTZ017-022-023-131100- CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE- 409 AM MDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT FROM 8 AM TODAY UNTIL 8 PM THIS EVENING FOR FORT PECK LAKE. SOUTHEAST WINDS WILL INCREASE TO BETWEEN 15 TO 25 MPH THIS MORNING WITH OCCASIONAL GUSTS TO 35 MPH. IN ADDITION...A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS AFTERNOON MAINLY WEST OF A LINE EXTENDING FROM WHITEWATER TO WINNETT. THESE STORMS WILL SPREAD EASTWARD TONIGHT WHILE REMAINING ISOLATED IN COVERAGE WITH THE POTENTIAL FOR PRODUCING SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA. A COLD FRONT WILL FUEL THE DEVELOPMENT OF THUNDERSTORMS BY SUNDAY AFTERNOON. ANY OF THE STORMS THAT DEVELOP COULD PRODUCE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016-018>021-024>027-059>062-131100- CENTRAL AND SOUTHEAST PHILLIPS-DANIELS-SHERIDAN-WESTERN ROOSEVELT- PETROLEUM-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 409 AM MDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS AFTERNOON MAINLY WEST OF A LINE EXTENDING FROM WHITEWATER TO WINNETT BEFORE SPREADING EASTWARD TONIGHT. THESE STORMS ARE EXPECTED TO REMAIN ISOLATED IN COVERAGE WITH THE POTENTIAL FOR PRODUCING SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA. A COLD FRONT WILL FUEL THE DEVELOPMENT OF THUNDERSTORMS BY SUNDAY AFTERNOON. ANY OF THE STORMS THAT DEVELOP COULD PRODUCE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 9:09 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 31 min |
| May 13, 3:48 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 57 min |
| May 13, 4:44 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 46 min |
| May 13, 5:27 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Sheridan, Valley | 63 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.